Alert archive / Idaho / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Pocatello, ID

July 17, 202013 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 17, 2020, 1:09 PM MDT for 13 counties in Idaho. It took effect at Jul 18, 2020, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2020, 1:09 PM MDT (19:09 UTC)
In effect from
Jul 18, 2020, 1:00 PM MDT
Expired
Jul 18, 2020, 9:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 38 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.2 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2663 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS85 KPIH 171909
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
109 PM MDT Fri Jul 17 2020

IDZ410-425-181200-
/O.NEW.KPIH.FW.W.0004.200718T1900Z-200719T0300Z/
/O.CON.KPIH.FW.W.0003.000000T0000Z-200718T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
109 PM MDT Fri Jul 17 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410 (BELOW 6,000 FT) AND 425...

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410 (BELOW 6,000 FT) AND 425...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM to 9 PM MDT Saturday.

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 425 Middle Snake 
  River Valley/Twin Falls BLM north of the Snake River.

* TIMING...From 1 PM to 9 PM MDT Friday and again 1 PM to 9 PM MDT
  on Saturday.

* WINDS...Today, west 20 to 35 mph with gusts up to 35 to 50 mph.
  Saturday, west 15 to 25 with gusts up to 25 to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent each day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
4 follow-up statements
982 
WWUS85 KPIH 180237
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
837 PM MDT Fri Jul 17 2020

...TODAYS RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING 
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
410 AND 425...

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 410 AND 425...

IDZ410-425-181200-
/O.EXP.KPIH.FW.W.0003.000000T0000Z-200718T0300Z/
/O.CON.KPIH.FW.W.0004.200718T1900Z-200719T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
837 PM MDT Fri Jul 17 2020

...TODAYS RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING 
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
410 (BELOW 6000 FEET) AND 425...

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 410 (BELOW 6000 FEET) AND 425...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River
  Valley/Idaho Falls BLM below 6000 feet and Fire Weather Zone 
  425 Middle Snake River Valley/Twin Falls BLM north of the Snake 
  River.

* TIMING...1 PM to 9 PM MDT on Saturday.

* WINDS...West 15 to 25 with gusts of 25 to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
155 
WWUS85 KPIH 180950
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
350 AM MDT Sat Jul 18 2020

IDZ410-425-182115-
/O.CON.KPIH.FW.W.0004.200718T1900Z-200719T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
350 AM MDT Sat Jul 18 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 410 (BELOW 6000 FEET) AND 425...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 425 Middle Snake 
  River Valley/Twin Falls BLM north of the Snake River.

* TIMING...1 PM to 9 PM MDT on Saturday.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

. Other high impact events deemed critical by the National 
Weather Service and area fire management agencies.

&&

$$
993 
WWUS85 KPIH 181952
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
152 PM MDT Sat Jul 18 2020

IDZ410-425-190300-
/O.CON.KPIH.FW.W.0004.000000T0000Z-200719T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
152 PM MDT Sat Jul 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
410 (BELOW 6000 FT) AND 425...

* AFFECTED AREA...Fire Weather Zone 410 (mainly Arco desert)Upper
  Snake River Valley/Idaho Falls BLM and Fire Weather Zone 425
  (mainly northern half of zone)Middle Snake River Valley/Twin 
  Falls BLM north of the Snake River.

* TIMING...Until 9 PM MDT this evening.

* WINDS...West Southwest 10 to 20 mph with gusts around 30 to 35 
  mph.

* RELATIVE HUMIDITY...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.


&&

$$
261 
WWUS85 KPIH 190246
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
846 PM MDT Sat Jul 18 2020

...RED FLAG WARNING EXPIRES AT 9 PM MDT...

IDZ410-425-190400-
/O.EXP.KPIH.FW.W.0004.000000T0000Z-200719T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
846 PM MDT Sat Jul 18 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410 AND 425...

Winds are decreasing across the Snake Plain this evening, though
spotty gusty winds will continue across the Middle Snake region 
to Craters of the Moon until 10 PM. Although humidities remain
low, the decrease in winds should improve potential fire behavior
conditions for the rest of the evening. Therefore the Red Flag 
Warning will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 17, 11:00 AM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 17, 11:00 AM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1100 AM MDT Fri Jul 17 2020

.11 AM UPDATE...
Just pushed out a quick forecast update to expand/broadbrush low
PoPs/mention of isolated thunderstorms this afternoon and evening
from Cassia County NE across the srn highlands, immediate I-86
corridor, east into the Caribou Highlands. All of the high-res
HREF ensemble cams generate some activity through this corridor
between about 1 PM and 8 PM. A dry airmass, marginal SBCAPE, and
weak ascent will tend to limit coverage and keep any isolated
storms from laying down much of any meaningful precip (so capped
QPF at 0.01 inches or less in the grids), but strong "inverted-V"
model soundings, DCAPE (downdraft instability) potentially
exceeding 1,500 J/kg, and very steep low-level dry-adiabatic lapse
rates of 10-11 degC/km favor very efficient mixing/downward
momentum potential. If a stronger core can pulse up, a strong wind
gust or two will be possible. Overall strong/severe threat is far too
marginal/isolated to warrant adding gusty winds/hail to the
grids. Any lightning strikes will only serve to increase the
critical fire wx threat, overlaid with today's hot, dry, and
breezy conditions. - KSmith

&&

.PREV DISCUSSION... /issued 212 AM MDT Fri Jul 17 2020/

SHORT TERM...Tonight through Sunday.
Expect hot and breezy conditions today. A weak cold front will
arrive late today or tonight. The high resolution short term
models are now indicating dry thunderstorm development across the
southeast highlands this afternoon. Given that there was an
isolated dry thunderstorm over Lemhi county Thursday afternoon.
Think the high resolution models are on to something that the
larger scale models are not picking up. So, will mention isolated
thunderstorms for the afternoon across the southeast highlands.
Temperatures look a little cooler and closer to normal for
Saturday and Sunday. Breezy both days, but mainly across the Arco
Desert. Still looks dry both days, the high resolution models are
dry as well.

13

LONG TERM...Monday through Friday.
Will have dry and hot conditions Monday through Wednesday with low
elevation high temperatures in the 90s.   Winds not expected to be
overly strong through the middle of next week.  Expect the
possibility of some monsoonal moisture working into southern Idaho
by Thursday into Friday and have introduced a slight chance of high
elevation thunderstorms with temperatures near seasonal normal for
late July.
GK

AVIATION...
Will have continued VFR conditions today through Saturday.  Main
impact today will be 25 to 30 knot wind gusts this afternoon at BYI,
PIH, IDA and DIJ.   Not expecting much thunderstorm activity and do
not have in TAFS but most likely site to see in vicinity is BYI as
most likely location mountains to south of that site.   Will likely
be breezy Saturday afternoon as well.
GK

FIRE WEATHER...
Main impact today will be low humidity and high winds in the Snake
River Plain zones and have Red Flag Warnings out this afternoon
beginning at 1 PM for zones 425 and 410.   Minimum humidity under 15
percent and wind gusts of 30 mph are expected this afternoon.
Similar conditions will also be in effect Saturday and Sunday and
Red Flag Warnings for those zones may need to be re-issued for those
zones over the weekend as well.   Other zones not expected to reach
criteria for wind gusts through the period.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-425.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:29 PM MDTSpecial Weather StatementPIHBonneville46 min

Nearby

Red Flag Warnings in Idaho, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.